Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 29, NWS Austin/San Antonio, TX

May 6, 2006Comal County, Guadalupe County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 6, 2006, 8:04 AM CDT for Comal County, Guadalupe County, Texas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2006, 8:04 AM CDT (13:04 UTC)
Expired
May 6, 2006, 10:00 AM CDT
In force
116 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Comal County, TX, Guadalupe County, TX

The radar

The Austin/San Antonio radar (KEWX), 12 km from the middle of the area, began a volume at 13:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 1.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2006-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2006-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
1.8
Supercell composite
18.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 061305
FFWEWX
TXC091-187-061500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
804 AM CDT SAT MAY 6 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  COMAL
  GUADALUPE

* UNTIL 1000 AM CDT

* AT 800 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS MOVING OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE SMITHSON VALLEY AND CANYON LAKE
  DAM.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED AS 
THESE STORMS MOVE THROUGH.  WHEN WATER COVERS THE ROAD...TURN AROUND 
DONT DROWN. THE LIFE YOU SAVE MAY BE YOUR OWN.

LAT...LON 2980 9846 2954 9818 2944 9796 2962 9773
      2974 9798 2994 9830

$$
1 follow-up statement
000 
WGUS74 KEWX 061429
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
928 AM CDT SAT MAY 6 2006

TXC091-187-061500-
COMAL TX-GUADALUPE TX-
928 AM CDT SAT MAY 6 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
GUADALUPE AND COMAL COUNTIES...

AT 920 AM CDT...HEAVY RAINFALL HAS ENDED HOWEVER RUNOFF CONTINUES.
ANOTHER THUNDERSTORM LOCATED OVER NORTHERN BEXAR COUNTY WILL BE 
MOVING INTO COMAL AND GUADALUPE COUNTIES BY 10 AM.

LOCATIONS IN THE WARNING INCLUDE SMITHSON VALLEY...NEW BRAUNFELS AND
CANYON LAKE DAM.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

LAT...LON 2980 9846 2954 9818 2944 9796 2962 9773
      2974 9798 2994 9830

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 6, 7:01 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 6, 7:01 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
701 AM CDT SAT MAY 6 2006

.AVIATION...
THRU 18Z OUTFLOW BOUNDARY ACROSS THE HILL COUNTRY TO KSAT WILL BE
THE FOCUS OF SHRA/TSRA MOVING E AND SE AT 25 MPH. ISOLATED TSRA
WITH LARGE HAIL AND DAMAGING WINDS. AFTER 18Z GENERALLY VFR
CONDITIONS WITH ISOLATED SHRA/TSRA CONTINUING. AFTER 04Z MVFR CIGS
DEVELOPING WITH SCATTERED SHRA/TSRA MOVING SE INTO THE AREA FROM
NORTHWEST TEXAS THRU 12Z.

&&

.PREV DISCUSSION... (ISSUED 325 AM CDT SAT MAY 6 2006)

DISCUSSION...
MCS SLOWLY MOVING SEWD THROUGH THE NERN CWA AND BACK BUILDING INTO
THE WESTERN HILL COUNTRY THIS MORNING. THE WESTERN HILL COUNTRY
LOOKS RIPE FROM CONTINUED DEVELOPMENT BUT A STRONGER CAP OVER THE
RIO GRANDE PLAINS SHOULD LIMIT ANY DEVELOPMENT OVER THE WESTERN
TIER OF COUNTIES. BECAUSE OF THE SLOW MOVING CELLS AND AN OUTFLOW
BOUNDARY OVER AREAS THAT HAVE ALREADY RECEIVED RECENT HEAVY RAIN...
WILL EXTEND THE FLASH FLOOD WATCH GOING THRU NOON TODAY. HOWEVER
WILL REMOVE A FEW OF THE WESTERN COUNTIES BECAUSE OF THE CAP.
MODELS CONTINUE TO INDICATE S CENTRAL TX AND THE HILL COUNTRY WILL
CONTINUE TO SEE OVERNIGHT MCS ACTIVITY ROLL THRU THRU DURING THE
OVERNIGHT HOURS FOR AT LEAST THE NEXT COUPLE NIGHTS. A FLASH FLOOD
WATCH WILL LIKELY BE NEEDED AGAIN TONIGHT AND SUNDAY NIGHT.

AN ACTIVE WESTERLY FLOW TO CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK AND WILL KEEP SOME SLGT CHANCE POPS IN THE FORECAST AS S/W
TRACK ACROSS TX. A COLD WILL DROP INTO CENTRAL TX WEDNESDAY AND
THRU S TX WEDNESDAY NIGHT AS THE UPPER FLOW BECOMES MORE NWLY IN
RESPONSE TO AN UPPER TROF MOVING ACROSS THE MID-WEST. THEREFORE
EXPECT COOLER/DRIER WEATHER AND DIMINISHED RAIN CHCS LATE NEXT
WEEK. THERE COULD HOWEVER BE SOME NW FLOW CONVECTION BY THE
WEEKEND BUT LEAVE POPS 10 PERCENT FOR NOW AS DO NOT HAVE ENUF
CONFIDENCE TO FORECAST A NW FLOW EVENT 7 DAYS OUT.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON SATURDAY FOR THE FOLLOWING COUNTIES:
ATASCOSA... BANDERA... BASTROP... BEXAR... BLANCO... BURNET...
CALDWELL... COMAL... DE WITT... EDWARDS... FAYETTE... GILLESPIE...
GONZALES... GUADALUPE... HAYS... KARNES... KENDALL... KERR...
LAVACA... LEE... LLANO... MEDINA... REAL... TRAVIS... WILLIAMSON...
AND WILSON.

&&

01/25
Hazardous weather outlook, May 6, 5:30 AM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
530 AM CDT SAT MAY 6 2006

TXZ171>173-183>194-202>209-217>225-228-071030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
530 AM CDT SAT MAY 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT UNTIL NOON FOR MUCH OF THE HILL
COUNTRY AND SOUTH CENTRAL TEXAS AS SLOW MOVING SHOWERS AND THUNDERSTORMS
TRAIN ALONG AN OUTFLOW BOUNDARY ACROSS THE AREA. A FEW STORMS MAY
ALSO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THIS MORNING...AND
AGAIN TONIGHT AS STORMS REDEVELOP WITH AFTERNOON HEATING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL CONTINUE TO BE A CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH MONDAY MORNING. A FEW STORMS MAY BE SEVERE ALONG WITH
LOCALLY HEAVY RAINFALL. THE WILL BE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS FOR TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION MAY BE REQUIRED TODAY OR TONIGHT.

In the hours before

Local storm report, May 6, 2:07 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
207 AM CDT SAT MAY 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 AM     HAIL             12 NNW BURNET           30.92N 98.31W
05/06/2006  E4.00 INCH       BURNET             TX   LAW ENFORCEMENT

            SHERIFF REPORT LARGE HAIL NEAR LAKE VICTOR.

0110 AM     HAIL             20 NE BURNET            30.97N 97.99W
05/06/2006  M2.00 INCH       BURNET             TX   CO-OP OBSERVER

            COOP OBSERVER REPORT HAIL COVERING THE GROUND.

0120 AM     TORNADO          BRIGGS                  30.87N 97.92W
05/06/2006                   BURNET             TX   LAW ENFORCEMENT

            TORNADO SEEN CROSSING HIGHWAY 183.

0207 AM     HAIL             FLORENCE                30.84N 97.79W
05/06/2006  M0.75 INCH       WILLIAMSON         TX   LAW ENFORCEMENT

            PENNY SIZE AND HEAVY RAIN.

&&

PM
Local storm report, May 6, 2:25 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
225 AM CDT SAT MAY 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             2 W JARRELL             30.82N 97.63W
05/06/2006  M1.00 INCH       WILLIAMSON         TX   LAW ENFORCEMENT

            QUARTER SIZE HAIL AT THE FOOTBALL FIELD.

&&

PM
Local storm report, May 6, 3:49 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
349 AM CDT SAT MAY 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     HAIL             LOCKHART                29.87N 97.68W
05/06/2006  M0.75 INCH       CALDWELL           TX   TRAINED SPOTTER

&&

PM
Local storm report, May 6, 4:10 AM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
410 AM CDT SAT MAY 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 AM     HAIL             10 NW AUSTIN            30.41N 97.87W
05/06/2006  M0.88 INCH       TRAVIS             TX   TRAINED SPOTTER

            NICKEL HAIL REPORTED AT DUVAL AND HIGHWAY 183.

&&

PM
Local storm report, May 6, 6:27 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
627 AM CDT SAT MAY 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     FLASH FLOOD      4 SW STAPLES            29.74N 97.88W
05/06/2006                   GUADALUPE          TX   NWS EMPLOYEE

            COTTONWOOD CREEK FLOODING ACROSS FARM TO MARKET ROAD 1339

&&

WR

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:07 PM CDTSevere Thunderstorm WarningEWXAtascosa38 min
May 5, 7:37 PM CDTSevere Thunderstorm WarningEWXBexar53 min
May 5, 7:42 PM CDTSevere Thunderstorm WarningEWXAtascosa63 min
May 5, 8:00 PM CDTSevere Thunderstorm WarningEWXVal Verde43 min
May 5, 8:29 PM CDTTornado WarningEWXAtascosa31 min
May 5, 8:31 PM CDTSevere Thunderstorm WarningEWXBexar59 min
May 6, 12:10 AM CDTSevere Thunderstorm WarningEWXBurnet65 min
May 6, 12:37 AM CDTTornado WarningEWXBurnet23 min
May 6, 12:53 AM CDTFlash Flood WarningEWXBurnet3 hr
May 6, 12:59 AM CDTTornado WarningEWXBurnet31 min
May 6, 1:10 AM CDTSevere Thunderstorm WarningEWXWilliamson65 min
May 6, 1:24 AM CDTSevere Thunderstorm WarningEWXLlano66 min
May 6, 1:28 AM CDTSevere Thunderstorm WarningEWXBurnet62 min
May 6, 2:09 AM CDTSevere Thunderstorm WarningEWXWilliamson81 min
May 6, 2:13 AM CDTFlash Flood WarningEWXWilliamson3 hr
May 6, 2:19 AM CDTFlash Flood WarningEWXLlano3 hr
May 6, 2:26 AM CDTSevere Thunderstorm WarningEWXBurnet42 min
May 6, 2:37 AM CDTSevere Thunderstorm WarningEWXTravis68 min
May 6, 2:52 AM CDTFlash Flood WarningEWXTravis4 hr
May 6, 2:59 AM CDTFlash Flood WarningEWXBlanco, Gillespie3 hr
May 6, 3:15 AM CDTSevere Thunderstorm WarningEWXCaldwell60 min
May 6, 3:50 AM CDTSevere Thunderstorm WarningEWXBastrop55 min
May 6, 4:12 AM CDTFlash Flood WarningEWXHays3 hr
May 6, 4:57 AM CDTFlash Flood WarningEWXKerr3 hr
May 6, 5:06 AM CDTSevere Thunderstorm WarningEWXKerr54 min
May 6, 5:09 AM CDTFlash Flood WarningEWXGonzales3 hr
May 6, 5:12 AM CDTSevere Thunderstorm WarningEWXGonzales33 min
May 6, 5:53 AM CDTSevere Thunderstorm WarningEWXKerr67 min
May 6, 6:05 AM CDTFlash Flood WarningEWXBlanco115 min
May 6, 6:39 AM CDTFlash Flood WarningEWXBandera3 hr
May 6, 6:40 AM CDTFlash Flood WarningEWXReal2 hr
May 6, 6:50 AM CDTSevere Thunderstorm WarningEWXKendall55 min
May 6, 7:08 AM CDTSevere Thunderstorm WarningEWXBexar67 min
May 6, 7:32 AM CDTSevere Thunderstorm WarningEWXBandera58 min
May 6, 7:39 AM CDTFlash Flood WarningEWXBexar2 hr
May 6, 7:52 AM CDTFlash Flood WarningEWXKerr113 min
May 6, 8:21 AM CDTFlash Flood WarningEWXEdwards3 hr
May 6, 8:28 AM CDTFlash Flood WarningEWXWilson2 hr
May 6, 9:45 AM CDTFlash Flood WarningEWXBexar3 hr
May 6, 9:45 AM CDTFlash Flood WarningEWXComal, Guadalupe3 hr
May 6, 3:53 PM CDTSevere Thunderstorm WarningEWXGillespie82 min
May 6, 4:47 PM CDTSevere Thunderstorm WarningEWXLlano73 min
May 6, 6:55 PM CDTFlash Flood WarningEWXTravis4 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.